Montana, 2009

Blizzard and Winter Weather in Montana, January 11 to 12, 2009

January 11 to 12, 2009 · NWS GGW · 6 events in 6 counties and zones

A cold front brought very strong winds to the region causing ground blizzard conditions and zero or near zero visibilities.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front brought very strong winds to the region causing ground blizzard conditions and zero or near zero visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jan 11, 3:55 PM MST, 5 minutes earlier.

Area forecast discussion, Jan 11, 3:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
355 PM MST SUN JAN 11 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
...STRONG AND POTENTIALLY DAMAGING NORTHWEST WINDS ARE EXPECTED
ACROSS NORTHEAST MONTANA TONIGHT AND EARLY MONDAY MORNING. THIS
WIND WILL CREATE BLOWING SNOW THAT WILL PRODUCE BLIZZARD CONDITIONS
TONIGHT ACROSS FAR NORTHEAST MONTANA...

A STRENGTHENING SURFACE LOW IS TRACKING ACROSS SOUTHERN SASKATCHEWAN
THIS AFTERNOON UNDER THE LEADING EDGE OF A VIGOROUS SHORTWAVE
TROUGH. THE WARM FRONT HAS PRODUCED PERIODS OF SNOW ACROSS
NORTHEAST MONTANA THIS AFTERNOON. THE HEAVIEST SNOW AND HENCE MOST
ACCUMULATION HAS BEEN IN THE NORTHEAST ZONES...BUT THIS HAS
GENERALLY BEEN AROUND 1 INCH. MEANWHILE...AN ARCTIC HIGH OVER
NORTHERN ALBERTA AND THE NORTHWEST TERRITORIES IS BEING NUDGED
SOUTHWARD AS AN UPPER RIDGE AMPLIFIES OVER THE EASTERN PACIFIC.

THE SURFACE LOW WILL DIVE INTO NORTH DAKOTA THIS EVENING WHILE THE
ARCTIC HIGH CONTINUES ITS PUSH SOUTH. THIS WILL PRODUCE A STRONG
PRESSURE GRADIENT WITH RAPID PRESSURE RISES OF AROUND 6-8MB/3HRS
OVERNIGHT. 850MB WIND SPEEDS REACH AROUND 55KT AND IN STRONG COLD
AIR ADVECTION THESE SHOULD NOT HAVE MUCH TROUBLE REACHING THE
SURFACE WITH MODEL SOUNDINGS INDICATING DRY ADIABATIC LAPSE RATES
THROUGH 850MB. LOOSE SNOW REMAINS OVER THE NORTHEAST ZONES...WHILE
IT HAS CRUSTED OVER IN OTHER AREAS. THE MOST NEW SNOW FROM THIS
AFTERNOON WILL FALL IN THE NORTHEAST AS WELL. GIVEN THIS WILL
CONTINUE WITH A BLIZZARD WARNING FOR NORTHERN
VALLEY...DANIELS...SHERIDAN...AND ALL OF ROOSEVELT. UPGRADED THE
HIGH WIND WATCH TO A WARNING AND ADDED GARFIELD AND THE REST OF
PHILLIPS TO THE HIGH WIND WARNING AS STRONG WIND SPEEDS CAN BE
EXPECTED ALONG AND TO THE EAST OF THE LITTLE ROCKIES AS WELLS AS
THE HIGHER RIDGES OF WESTERN GARFIELD COUNTY AND ALL OF EASTERN
GARFIELD. A FEW AREAS OF BLOWING SNOW ARE POSSIBLE IN THE HIGH WIND
WARNING AREA...BUT THE WIND WILL DEFINITELY BE THE HIGHEST IMPACT.

THE WIND WILL RAPIDLY DIMINISH MONDAY MORNING AS THE ARCTIC HIGH
MOVES OVERHEAD. THE HIGH WIND WARNING WILL CONTINUE THROUGH 11AM
FOR THE SOUTHEAST ZONES. THIS WILL LEAD TO A BRIEF QUIET AND COLD
PERIOD THROUGH THE MIDDLE MONDAY NIGHT. ACTIVE WEATHER WILL RETURN
IN THE EARLY HOURS OF TUESDAY AS ANOTHER CLIPPER SYSTEM APPROACHES
FROM THE NORTHEAST. THE EASTERN ZONES HAVE THE BEST CHANCE AT
RECEIVING ADDITIONAL SNOWFALL. ANOTHER ROUND OF STRONG WIND IS
EXPECTED LATE TUESDAY AS ANOTHER ARCTIC COLD FRONT MOVES THROUGH. AJZ

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
DECENT MODEL CONSISTENCY EXISTS THROUGH THE PERIOD...THUS HIGHER
CONFIDENCE. WHAT IS EXPECTED TO BE THE LAST ARCTIC COLD FRONT FOR
AT LEAST A LITTLE WHILE WILL PUSH THROUGH TUESDAY NIGHT INTO
WEDNESDAY...BRINGING A CHANCE FOR SNOW. WINDS WILL AGAIN BE UP
IMMEDIATELY BEHIND THE FRONT...THUS TRENDED UP WINDS FOR SAID
PERIOD. WEDNESDAY NIGHT THE ARCTIC HIGH WILL BEGIN TO MOVE OUT TO
THE EAST AS A LARGE UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO
THE NORTHERN ROCKIES. THIS RIDGE WILL SERVE TO SIGNIFICANTLY WARM
AND DRY THE STATE OF MONTANA INTO NEXT WEEKEND. CONTINUED THE
CONSERVATIVE FORECAST REGARDING THE WARMING AS SNOW COVER WILL
UNDOUBTEDLY HELP KEEP THINGS BELOW THEIR POTENTIAL. GILCHRIST

PREVIOUS LONG
TERM DISCUSSION...A MAJOR CHANGE IN THE WEATHER PATTERN TAKES
PLACE THAT WILL LEAD TO WARMER AND DRIER WEATHER. THE LONGWAVE
PATTERN IS VERY AMPLIFIED...WITH AN UNUSUALLY STRONG STRONG CLOSED
UPPER HIGH....CENTERED JUST OFF N CA COAST...THAT GRADUALLY MOVES
E DURING THE PERIOD TO DOMINATE NE MT WEATHER BY THE END OF THE
WEEK. MODELS ARE IN EXCELLENT AGREEMENT WITH THE PATTERN WITH
LITTLE DIFFERENCE ON ANY SIGNIFICANT MATTER.

BEFORE THIS TAKES PLACE THOUGH...ONE MORE POTENT ARCTIC AIRMASS
MOVES ACROSS THE AREA. THIS APPEARS TO BE THE LAST OF A LONG
STRING OF ARCTIC BLASTS FOR AWHILE. THE ARCTIC FRONT BACKDOORS
ACROSS THE AREA TUE NIGHT. THESE FRONTS SELDOM PRODUCE SIGNIFICANT
SNOW. THERE IS ONLY WEAK UPPER LIFT AND VORTICITY...BUT IN A
CYCLONICALLY STRONG UPPER JET...THERE IS A CHANCE OF LIGHT SNOW
...ACCUMULATIONS WELL UNDER AN INCH AT BEST THOUGH...AS MOST MODELS DO
SHOW LIGHT QPF OVER THE AREA. TEMPS FALLING WITH THE STRONG COLD
ADVECTION WED. SURFACE HIGH MOVES INTO ND WITH TIGHT PRESSURE
GRADIENTS OVER NE MT WED/WED NIGHT...SO HAVE RAISED WIND SPEEDS.

THE ARCTIC HIGH MOVES OUT OF THE AREA THU...LEAVING NE MT IN A
W-NW LOW LEVEL WIND FLOW. WHILE THIS IS FAVORABLE FOR CONSIDERABLE
WARMING...WITH THE STRONG UPPER HIGH...WE WILL FALL WELL BELOW POTENTIAL
DUE TO THE MODERATE TO WEAK WIND FLOW AT LOW LEVELS AND EXTENSIVE
DEEP SNOWPACK IN OUR N. MEN MOS SHOWS A SURPRISINGLY LARGE
VARIATION IN TEMPS. WILL GO CLOSE TO THE OPERATIONAL NUMBERS OF
THE GFS WHICH ARE THE HIGHEST NUMBERS...BUT SEEM REASONABLE FOR
THE PATTERN...STILL WELL BELOW POTENTIAL WHICH HAS 850 TEMPS UP TO
7C OVER GGW BY SUN. SIMONSEN

&&

.AVIATION...
IFR TO MVFR CEILINGS AND VISIBILITIES WILL PERSIST AT THE TERMINALS
INTO THE EARLY EVENING. THESE CONDITIONS ARE THE RESULT OF SNOWFALL
DRIVEN BY THE WARM FRONT ASSOCIATED WITH AN ALBERTA CLIPPER
SYSTEM. THE COLD FRONT WILL BEGIN TO PUSH THROUGH DURING THE MID
TO LATE EVENING BRINGING WITH IT VERY STRONG TO SEVERE NORTHWEST
WINDS OF 30 TO 40 KTS GUSTING 50 TO 60 KTS. IFR TO LIFR CONDITIONS
WILL PERSIST THROUGH EARLY MONDAY MORNING IN BLOWING SNOW. WINDS
WILL BEGIN TO DECREASE AROUND SUNRISE...ALLOWING CONDITIONS TO
IMPROVE. THAT BEING SAID EXPECT MVFR CEILINGS TO CONTINUE INTO THE
AFTERNOON. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 AM MST MONDAY FOR DANIELS-SHERIDAN-
WESTERN ROOSEVELT-NORTHERN VALLEY-EASTERN ROOSEVELT.

HIGH WIND WARNING UNTIL 6 AM MST MONDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-GARFIELD-NORTHERN
PHILLIPS-SOUTHWEST PHILLIPS.

HIGH WIND WARNING UNTIL 11 AM MST MONDAY FOR MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 11, 3:32 PM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
332 PM MST SUN JAN 11 2009

MTZ016-017-022-059-060-121300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
332 PM MST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 6 PM MST THIS EVENING
THROUGH 6 AM MONDAY MORNING. A NORTHWEST WIND OF 35 TO 45 MPH WITH
GUSTS AROUND 60 MPH IS EXPECTED TO DEVELOP THIS EVENING AS AN ARCTIC
COLD FRONT MOVES THROUGH. THE WIND WILL RAPIDLY DIMINISH LATE MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG COLD FRONT IS EXPECTED TUESDAY NIGHT WITH STRONG
NORTHEAST WINDS AND A CHANCE OF SNOW AND BLOWING SNOW. THE WIND
WILL BECOME EAST ON WEDNESDAY AND CONTINUE INTO WEDNESDAY NIGHT
BEFORE DIMINISHING. WIND CHILLS 20 BELOW TO 30 BELOW ZERO ARE
POSSIBLE TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ023>027-121300-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
332 PM MST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 6 PM MST THIS EVENING
THROUGH 11 AM MONDAY MORNING. A NORTHWEST WIND OF 35 TO 45 MPH WITH
GUSTS AROUND 60 MPH IS EXPECTED TO DEVELOP THIS EVENING AS AN
ARCTIC COLD FRONT MOVES THROUGH. THE WIND WILL RAPIDLY DIMINISH
EARLY MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TUESDAY NIGHT WITH STRONG NORTHEAST
WINDS AND A CHANCE OF SNOW AND BLOWING SNOW. THE WIND WILL BECOME
EAST ON WEDNESDAY AND CONTINUE INTO WEDNESDAY NIGHT BEFORE
DIMINISHING. WIND CHILLS 20 BELOW TO 30 BELOW ZERO ARE POSSIBLE
TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-061-062-121300-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN VALLEY-
EASTERN ROOSEVELT-
332 PM MST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
MONDAY MORNING. A COLD FRONT WILL MOVE THROUGH THE AREA EARLY THIS
EVENING. A INCH OR TWO OF NEW SNOW IS LIKELY LATE THIS AFTERNOON
AND TONIGHT. NORTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO AROUND 60
MPH WILL CREATE WIDESPREAD BLOWING AND DRIFTING SNOW WITH
WHITEOUT CONDITIONS TONIGHT. THE WINDS WILL DIMINISH MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TUESDAY NIGHT WITH STRONG NORTHEAST
WINDS AND A CHANCE OF SNOW AND BLOWING SNOW. THE WIND WILL BECOME
EAST ON WEDNESDAY AND CONTINUE INTO WEDNESDAY NIGHT BEFORE
DIMINISHING. WIND CHILLS 20 BELOW TO 35 BELOW ZERO ARE POSSIBLE
TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-121300-
PETROLEUM-
332 PM MST SUN JAN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A NORTHWEST WIND OF 25 TO 35 MPH WITH GUSTS AROUND 50 MPH WILL
DEVELOP THIS EVENING AS AN ARCTIC COLD FRONT MOVES THROUGH. THE
WIND WILL RAPIDLY DIMINISH EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER COLD FRONT IS EXPECTED TUESDAY NIGHT WITH STRONG NORTHEAST
WINDS AND A CHANCE OF SNOW AND BLOWING SNOW. THE WIND WILL BECOME
EAST ON WEDNESDAY AND CONTINUE INTO WEDNESDAY NIGHT BEFORE
DIMINISHING. WIND CHILLS 20 BELOW TO 30 BELOW ZERO ARE POSSIBLE
TUESDAY NIGHT...WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard, 1 winter weather. Local standard time, as filed.

Blizzard, Western Roosevelt

When
January 11, 4:00 PM MST to January 12, 2:00 AM MST
Where
Western Roosevelt forecast zone
Reported by
Trained Spotter
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Law enforcement in Wolf Point reported whiteout conditions in the region. The Wolf Point ASOS observation had a peak wind gust of 54 mph at 2230 MST. The Montana Department of Transportation site at McDonald's Hill had a peak gust of 66 mph at 2306 MST. New snow accumulations were minimal, but combined with the snow on the ground already, and the very high winds, blizzard conditions lasted for several hours.

Blizzard, Sheridan

When
January 11, 6:00 PM MST to January 12, 3:30 AM MST
Where
Sheridan forecast zone
Reported by
Law Enforcement
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Law enforcement reported several hours of whiteout conditions in the region. Winds were sustained in the 35 to 45 mph range for several hours. Combined with one to three inches of new snowfall, the winds led to blizzard conditions. The Redstone Hill Montana Department of Transportation (MDT) site had a wind gust to 53 mph at 2316 MST and the Comertown MDT site had winds sustained from 35 to 45 mph from around 2000 MST to 0200 MST.

Blizzard, Daniels

When
January 11, 8:00 PM MST to January 12, 2:00 AM MST
Where
Daniels forecast zone
Reported by
Trained Spotter
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

Spotters reported whiteout conditions through the area during the evening hours. The Redstone Hill Montana Department of Transportation observation site had a peak wind of 53 mph at 2316 MST. The Scobey Airport had sustained winds of 25 to 41 mph for several hours during the evening as well. New snow accumulations were about an inch.

Blizzard, Eastern Roosevelt

When
January 11, 8:00 PM MST to January 12, 2:00 AM MST
Where
Eastern Roosevelt forecast zone
Reported by
Trained Spotter
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

One to two inches of new snowfall was reported. Sustained winds were 35 to 40 mph at two locations for several hours. Visibility was near zero during the late night hours.

Blizzard, Northern Valley

When
January 11, 9:44 PM MST to January 12, 2:00 AM MST
Where
Northern Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Very strong winds combined with one to two inches of new snowfall created blizzard conditions across the area. Spotters reported zero visibility and the Bluff Creek RAWS observation site had a peak gust of 59 mph at 0044 MST on the 12th. The winds were sustained from 35 to 45 mph for several hours.

Winter Weather, Richland

When
January 12, 6:54 AM MST to 10:00 AM MST
Where
Richland forecast zone
Reported by
Trained Spotter
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

Rural areas in the northern portion of the county had significant blowing and drifting snow with winds of 30 to 40 mph and gusts to 56 mph. Visibilities were near zero in isolated areas, including a report from a spotter 6 miles west of Sioux Pass.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149560, 149559, 149558, 149561, 149557, 162374.